Article Text

PDF

Effect of acute cytomegalovirus infection on drug-induced SLE.
  1. A. Schattner,
  2. Z. Sthoeger,
  3. D. Geltner
  1. Department of Medicine A, Kaplan Hospital, Rehovot, Israel.

    Abstract

    A 58 year old woman developed systemic symptoms, interstitial lung disease, splenomegaly, leukopenia and anti-histone and anti-nuclear antibodies (ANA), while treated with hydralazine for hypertension. Five months after presentation she was admitted with high fever, skin rash and atypical lymphocytosis due to acute cytomegalovirus (CMV) infection. Worsening leukopenia and increased ANA were found, and high titres of anti-DNA antibodies, anti-cardiolipin antibodies and rheumatoid factors appeared. Hydralazine was stopped and the patient gradually became asymptomatic. All autoantibodies spontaneously disappeared (over 16 weeks), and the white cell count and spleen size became normal. The patient was found to be a slow acetylator and to have both HLA-DR4 and selective IgA deficiency. Thus, a multifactorial genetic susceptibility to develop drug-induced lupus was brought out in stages first by hydralazine and then by CMV, yet all manifestations and autoantibodies resolved spontaneously, demonstrating the complex interplay of varied environmental factors with a genetic predisposition in the pathogenesis of autoimmunity.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.